Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 92, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 20, 2013, 1:17 PM MST for Cochise County, Arizona. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2013, 1:17 PM MST (20:17 UTC)
- Expired
- Sep 20, 2013, 1:45 PM MST
- In force
- 28 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 43 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3408 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
222 WUUS55 KTWC 202017 SVRTWC AZC003-202045- /O.NEW.KTWC.SV.W.0092.130920T2017Z-130920T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 117 PM MST FRI SEP 20 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA... * UNTIL 145 PM MST * AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF CASCABEL... OR 29 MILES WEST OF WILLCOX...AND MOVING SOUTH AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3205 11020 3206 11044 3234 11043 3221 11015 TIME...MOT...LOC 2017Z 006DEG 13KT 3218 11033 $$
1 follow-up statement
534 WWUS55 KTWC 202037 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 137 PM MST FRI SEP 20 2013 AZC003-202045- /O.CON.KTWC.SV.W.0092.000000T0000Z-130920T2045Z/ COCHISE AZ- 137 PM MST FRI SEP 20 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST FOR NORTHWESTERN COCHISE COUNTY... AT 131 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF CASCABEL...OR 32 MILES WEST OF WILLCOX...MOVING SOUTHWEST AT 15 MPH. ALTHOUGH THIS STORM IS WEAKENING...IT IS MERGING WITH A COUPLE OF STORMS TO THE SOUTHWEST SO ADDITIONAL STRENGTHENING IS POSSIBLE.. LAT...LON 3205 11020 3206 11044 3234 11043 3221 11015 TIME...MOT...LOC 2036Z 027DEG 12KT 3213 11037 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 1:12 PM MST, 5 minutes earlier.
Area forecast discussion, Sep 20, 1:12 PM MST, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 112 PM MST FRI SEP 20 2013 .SYNOPSIS...A BIT OF LOW AND MID LEVEL MOISTURE WILL ALLOW FOR ISOLATED THUNDERSTORMS ACROSS SOUTHERN ARIZONA EAST OF TUCSON THIS AFTERNOON AND EVENING. THIS MOISTURE WILL SPREAD FURTHER WEST TONIGHT INTO SATURDAY RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE AREA LATER SATURDAY. THEREAFTER...A DRY WESTERLY FLOW WILL DEVELOP OVER THE REGION BRINGING AN END TO THE RAIN CHANCES NEXT WEEK && .DISCUSSION...A TROUGH OF LOW PRESSURE CONTINUED TO DEEPEN ALONG THE WEST COAST TODAY...WITH DEEPER MOISTURE BEING PULLED INTO EASTERN SECTIONS OF ARIZONA. THIS INCREASE IN MOISTURE ALONG WITH DAYTIME HEATING HAD RESULTED IN MORE SHOWERS AND THUNDERSTORMS THIS AFTERNOON THAN SEEN IN THE PAST FEW DAYS. THESE THUNDERSTORMS HAVE ALSO BEEN RATHER STRONG BUT SHORT LIVED WITH VERY SLOW TRACKS NOTED ON RADAR. AT ANY RATE...EXPECT THIS ACTIVITY TO DISSIPATE SHORTLY AFTER SUNDOWN THIS EVENING. MORE MOISTURE WILL TRANSLATE TO A BETTER CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS ACROSS MUCH OF THE AREA SATURDAY. MODELS PROGGED THE WEST COAST TROUGH TO TRACK THROUGH THE ROCKIES SUNDAY WITH THE TAIL END AIDING IN THUNDERSTORM DEVELOPMENT ACROSS EXTREME SECTIONS OF THE CWA. THEREAFTER...A DRY WESTERLY FLOW ALOFT DEVELOPS BEHIND THE TROUGH ON MONDAY PUTTING AN END TO THE RAIN CHANCES NEXT WEEK. DAYTIME TEMPERATURES WILL GRADUALLY LOWER TO NEAR NORMAL AS THE LOW PRESSURE TROUGH PASSES EAST OF THE AREA. && .AVIATION...SCATTERED TO LOCALLY BROKEN CLOUDS AT OR ABOVE 8KFT AGL...WITH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE INTERSTATE 10 AND 19 CORRIDORS THROUGH EARLY THIS EVENING. CLEAR SKIES WEST OF THIS AREA. SURFACE WIND GENERALLY LESS THAN 10 KTS...EXCEPT NEAR STORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS MAINLY NEAR THE NEW MEXICO BORDER DURING THE AFTERNOON AND EVENING HOURS AGAIN TODAY. THERE WILL BE SOME INCREASE IN MOISTURE ON SATURDAY AS A STORM SYSTEM APPROACHES FROM THE NORTHWEST. THUS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF SOUTHEAST ARIZONA SATURDAY AND SATURDAY EVENING. THEREAFTER...MARKEDLY DRIER CONDITIONS WILL PREVAIL EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR INTO EARLY NEXT WEEK EXCEPT FOR STRONGER WEST TO SOUTHWEST WINDS LATE THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 20, 11:46 AM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1146 AM MST FRI SEP 20 2013 AZZ503-513-201930- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 1146 AM MST FRI SEP 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES NEAR PARKER CANYON LAKE UNTIL 1230 PM MST... AT 1139 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF SIERRA VISTA NEAR PARKER CANYON LAKE...MOVING SOUTH AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES. LAT...LON 3134 11030 3133 11058 3149 11052 3148 11032 TIME...MOT...LOC 1846Z 011DEG 5KT 3141 11043
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 11:46 AM MST | Special Weather Statement | TWC | Santa Cruz | 44 min |
| Sep 20, 12:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 37 min |
| Sep 20, 1:22 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Sep 20, 1:47 PM MST | Special Weather Statement | TWC | 28 min | |
| Sep 20, 1:52 PM MST | Special Weather Statement | TWC | Santa Cruz | 23 min |
| Sep 20, 2:56 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Sep 20, 3:10 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Sep 20, 4:00 PM MST | Areal Flood Advisory | TWC | Cochise | 90 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.